In Reply: Latanoprost-induced Skin Hypopigmentation

    loading  Checking for direct PDF access through Ovid

Excerpt

In Reply:
We thank Dr Negrete and colleagues for their interest in our article1 and for their useful comments. Although we acknowledge the importance of their work,2 we agree that there are key difference between the 2 cases.
Skin depigmentation occurred solely around the periocular region in our patient. Along with pigmentary changes, changes to the periocular soft tissues were also present. These observations were more consistent with localized reactions to topical prostaglandin administration rather than a systemic response.
Furthermore, in the report by Arnalich-Montiel et al,2 a causal relationship between depigmentation and topical prostaglandin use cannot be established as: (1) both beta blockers and prostaglandins were used in the eye, (2) the possibility that her new symptoms were due to natural progression of the primary disease cannot be eliminated, (3) as the therapy was not reintroduced, the association between her treatment and vitiligo worsening could not be replicated. In our patient, (1) only prostaglandin was used in the left eye, (2) no primary or acquired autoimmune disease could explain our findings, (3) onset of depigmentation was replicable in both eyes, and partial reversal of pigmentary changes occurred 1 month after discontinuation (and at the most recent follow-up 4 months after discontinuation, complete reversal on the right and partial reversal on the left).
Clinical trials have shown a very low incidence of systemic adverse effects due to latanoprost use3,4 likely associated with its short plasma half-life.5 However, cases of potential systematic effects such as blood pressure elevation has been documented.6 Although we appreciate the possibility of systemic immunologic arousal to topical prostaglandin use in the setting of a primary autoimmune disease, we believe that our study demonstrates a more direct association between topical prostaglandin use and periocular skin depigmentation. We agree that additional studies are warranted to confirm this association.
    loading  Loading Related Articles